Diuretic-induced hypokalaemia is a common and potentially life-threatening adverse drug reaction in clinical practice. Previous studies revealed a prevalence of 7%–56% of hypokalaemia in patients taking thiazide diuretics. The clinical manifestations of hypokalaemia due to diuretics are non-specific, varying from asymptomatic to fatal arrhythmia. Diagnosis of hypokalaemia is based on the level of serum potassium. ECG is useful in identifying the more severe consequences. A high dosage of diuretics and concomitant use of other drugs that increase the risk of potassium depletion or cardiac arrhythmias can increase the risk of cardiovascular events and mortality. Thiazide-induced potassium depletion may cause dysglycaemia. The risk of thiazide-induced hypokalaemia is higher in women and in black people. Reducing diuretic dose and potassium supplementation are the most direct and effective therapies for hypokalaemia. Combining with a potassium-sparing diuretic or blocker of the renin–angiotensin system also reduces the risk of hypokalaemia. Lowering salt intake and increasing intake of vegetables and fruits help to reduce blood pressure as well as prevent hypokalaemia.
- heart failure
- clinical pharmacology
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.